Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 13, 2001, 10:33 AM MDT for Box Elder County, Utah. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 13, 2001, 10:33 AM MDT (16:33 UTC)
- Expired
- Sep 13, 2001, 10:55 AM MDT
- In force
- 22 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 131 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 4.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
457 WUUS55 KSLC 131634 SVRSLC UTC003-131655- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1033 AM MDT THU SEP 13 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BOX ELDER COUNTY IN UTAH * UNTIL 1055 AM MDT * AT 1021 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF GROUSE CR...OR ABOUT 51 MILES SOUTH OF BURLEY...MOVING NORTHEAST AT 30 MPH. LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER IMMEDIATELY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4171 11403 4172 11359 4198 11350 4198 11403
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:05 AM MDT, 6 hours 28 minutes earlier.
Area forecast discussion, Sep 13, 4:05 AM MDT, 6 hours 28 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 405 AM MDT THU SEP 13 2001 SYNOPSIS...AN UPPER LEVEL SYSTEM WILL MOVE PAST THE NORTHWEST CORNER OF THE STATE TODAY. ABUNDANT MOISTURE CAN ALSO BE FOUND OVER SOUTHEAST UTAH. THE AIRMASS WILL DRY ON FRIDAY. DISCUSSION...UPPER LOW CENTERED AROUND NORTHERN CA/NV BORDER WITH SHORT WAVE NEARING BOTTOM OF LOW. WAVE THAT WENT THROUGH NORTHERN UT HEADING INTO WY AND EASTERN ID. BIG INCREASE IN PRECIPITABLE WATER IN SOUTHEASTERN PORTION OF THE STATE. TODAY...AREAS EXPECTED TO GET HIT W/ THUNDERSTORMS TODAY ARE OVER EXTREME NORTHWEST UT AND MUCH OF SOUTHEAST. THE SOUTHEAST HAS HAD AN UNEXPECTED JUMP IN AVAILABLE MOISTURE AND WILL DRASTICALLY CHANCE FORECAST FROM SIMPLY PARTLY CLOUDY OR LOW PROBABILITY OF PRECIPITATION TO A LIKELY THUNDERSTORM SCENARIO. OVER THE NORTHWEST...THE GENERAL IDEA OF THE UPPER LOW MOVING INTO ID WITH THE COLD POCKET JUST GRAZING THE NORTHWEST HAS BEEN THE STORY FOR DAYS NOW. STILL EXPECT THIS TO BE A FAIRLY ACTIVE DAY...BUT NOT SURE HOW MUCH OF THE WASATCH FRONT WILL SEE IT. EVENT MAY STAY OVER THE WESTERN DESERTS AND CACHE VALLEY. OTHER MINOR FACTOR IS RUC 500 MB TEMPERATURE ANALYSIS WHICH HAS COLD POOL OVER SOUTHERN NV INSTEAD OF NEAR CIRCULATION FURTHER TO THE NORTHWEST. A BIT MIFFED BY THIS...AND WILL JUST MENTION THE DISCREPANCY. GENERAL IDEA...THE FURTHER NORTH AND WEST YOU GO...THE BETTER THE CHANCE FOR CONVECTION. TONIGHT...WHATS LEFT OF COLD POCKET CONTINUES NORTHEASTWARD...AND EXPECT AN END TO ANY CONVECTION UP NORTH. AN END FOR CONVECTION ALSO EXPECTED IN SOUTHEAST WHERE WESTERLY FLOW QUICKLY PUSHES OUT MOISTURE. FRIDAY THROUGH SUNDAY...ANOTHER WEAK SYSTEM FROM OFF CA COAST MOVES INTO NV AND INTO ID ON SATURDAY...BUT NOT MUCH DYNAMICS WITH THIS FEATURE AND MUCH DRIER ATMOSPHERE. WILL CONTINUE WITH GENERALLY DRY FORECAST. MONDAY...MRF THROWS A CURVE BALL WITH LOW DROPPING IN FROM NORTHWEST. SINCE THIS IS A TOTALLY NEW IDEA...WILL NOT LATCH ON TO IT YET...AND LET DAY SHIFT TAKE A LOOK AT 12Z AVN TO SEE IF IDEA HOLDS FIRM. PREFER NOT TO YO-YO EXTENDED. OTHER MEDIUM RANGE MODELS HAVE ONLY THE SLIGHTEST HINT...IF ANY...OF A TROUGH MOVING THROUGH THE INTERMOUNTAIN REGION AT THIS TIME. TUESDAY AND WEDNESDAY...NO CHANGE WITH A DRY FORECAST. AGAIN...IF MRF IS ON TRACK...WILL HAVE TO PUT A CHANCE OF SHOWERS FOR MONDAY AND TUESDAY WITH A COOLING TREND IN FOR NORTHERN PORTION OF STATE. SLC 450 CDC 100 ZAFF .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:13 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 32 min |
| Sep 13, 2:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 46 min |
| Sep 13, 3:26 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 39 min |
| Sep 13, 3:32 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 38 min |
| Sep 13, 4:06 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 39 min |
| Sep 13, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.